Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 143, NWS Jackson, KY

August 11, 2002Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 11, 2002, 3:56 PM EDT for Morgan County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 3:56 PM EDT (19:56 UTC)
Expired
Aug 11, 2002, 4:30 PM EDT
In force
34 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:05 PM EDTThunderstorm WindCountywide, KYNumerous trees were down over the central and southern portions of Morgan County. Six roads were blocked by downed trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS53 KJKL 111956
SVRJKL
KYC175-112030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
356 PM EDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY.

* UNTIL 430 PM EDT.

* AT 356 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR GRASSY
  CREEK...OR 5 MILES SOUTHWEST OF WEST LIBERTY...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST LIBERTY AROUND 405 PM EDT.
  LICK BRANCH AROUND 410 PM EDT.
  LENOX AROUND 415 PM EDT.
  STEELE AROUND 420 PM EDT.
  ELKFORK AROUND 425 PM EDT.

STRONG DAMAGING WINDS AND INTENSE RAIN ARE LIKELY WITH THIS STORM.

HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3806 8324 3802 8320 3802 8316 3800 8314
          3801 8307 3800 8305 3801 8303 3797 8302
          3777 8332 3789 8346

PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:31 AM EDT, 12 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 3:31 AM EDT, 12 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EDT SUN AUG 10 2002

06Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE SOUTHEAST WITH A WEAK
COLD FRONT LOOSING ITS CHARACTERISTICS THROUGH CENTRAL ILLINOIS AND
MISSOURI. ONCE AGAIN THIS FRONT SHOWS UP BEST ON SATELLITE AS A
BAND OF MID AND HIGH LEVEL CLOUDS STRETCHED ACROSS THE MID
MISSISSIPPI VALLEY INTO THE LOWER GREAT LAKES. SFC OBS DEMONSTRATE
THAT DEWPOINTS HAVE COME UP NICELY FROM 24 HOURS AGO WITH HIGHEST
VALUES TO THE SOUTH. EARLIER SHOWERS OVER WAYNE COUNTY DISSIPATED
TOWARD MIDNIGHT BUT INDICATES THAT IT WON/T TAKE MUCH TO GENERATE
CONVECTION IN THIS AIRMASS.

THE MODELS ARE IN DECENT AGREEMENT MAKING THE SOUTHEAST RIDGE JUST A
MEMORY AS A SLOWLY EVOLVING BROAD TROUGH SETS UP OVER THE NORTHERN
TIER OF THE NATION. THE LEAD TROUGH WITH THIS LIFTS NORTH...DEEPER
INTO CANADA...TODAY LEAVING THE AFOREMENTIONED FRONT HANGING.
HOWEVER A SECOND TROUGH TAKES THE PLUNGE TO START THE NEW WORK WEEK
AND REAMPLIFIES THE TROUGH STARTING IN THE NORTHERN PLAINS...CLOSER
TO HOME...THIS TEMPORARILY RAISES HEIGHTS OVER EAST KENTUCKY. THIS
DEEPER TROUGH AXIS THEN WORKS EAST ENDING UP IN THE UPPER MIDWEST
AND BRUSHING THE OHIO VALLEY DURING THE MIDDLE PART OF THE WEEK.
LATER IN THE WEEK THIS LIFTS OUT ALONG WITH THE WESTERLIES. THE BEST
ENERGY MOVES THROUGH EAST KENTUCKY WEDNESDAY NIGHT AND THURSDAY
MORNING. A WEAKER STREAM OF ENERGY RIDES OUT AHEAD OF THE TROUGH
AXIS EARLIER IN THE WEEK TUESDAY INTO WEDNESDAY.

FOR SENSIBLE WEATHER...THE DIURNAL CYCLE WILL DOMINATE EXCEPT IN THE
VICINITY OF A FRONT THAT TRIES TO MOVE THROUGH LATE WEDNESDAY. IN
THE MEANTIME...MOISTURE WILL BUILD THROUGH THE AREA...EXCEPT FOR A
BRIEF RESPITE ON MONDAY WHEN HEIGHTS RISE A BIT. TODAY...PWS IN THE
1.5 TO 1.75 INCH RANGE...LITTLE IN THE WAY OF A CAP AND UPPER LEVEL
DIVERGENCE SHOULD BE ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. FOR MONDAY WILL KEEP POPS IN THE SLIGHT CHANCE
CATEGORY DUE TO SLIGHTLY LESS FAVORABLE CONDITIONS. TUESDAY AND
WEDNESDAY CHANCES ALSO LOOK GOOD AHEAD OF THE FRONT WITH PLENTY OF
MOISTURE IN PLACE AND WEAK VORTS AROUND. THE FRONT SHOULD CLEAR US
THURSDAY MORNING FOLLOWED BY MARGINALLY COOLER AND DRIER CONDITIONS.
UNTIL THEN THOUGH WE ARE FIRMLY BACK IN THE GRIP OF HOT AND HUMID
WEATHER.

NGM MOS NUMBERS ARE WARMER TODAY AND MONDAY THAN THE MAV DUE TO THE
NGM/S LOWER POPS. WILL LEAN TOWARD THESE HIGHER TEMPS. COMPROMISED
ON POPS THROUGH THE SHORT TERM.

AS FOR GFE/IFPS POPULATED THE USUAL WAY...FIRST 60 HOURS FROM
MESOETA FOR WINDS/TD/T. BASICALLY TWEAKED THESE AND THE REST WHILE
FILTERING THROUGH A DIURNAL CYCLE.

WORK ZONES AVAILABLE BEFORE TOO LONG UNDER THE AFOS PRODUCT
SDFOZFJKL.

PRELIMINARY CCF:
LOZ 89/65 90/65 3121
JKL 88/68 89/68 2-21

.JKL...NONE.

GREIF

PREVIOUS DISCUSSIONS FOLLOW:

--------------------------------------------------------------------
920 PM EDT SAT AUG 10 2002

UPDATE ONLY TO REMOVE EARLY WORDING/POPS IN SW GROUP.  STRAY SHOWERS
ENTERED WAYNE COUNTY...THIS ACTIVITY SHOULD NOT LAST MUCH LONGER.
FORECAST ON TRACK.  CWA 01Z TEMPS AROUND 80.

UPDATE OUT SHORTLY.

.JKL...NONE.

OUDEMAN
--------------------------------------------------------------------
302 PM EDT SAT AUG 10 2002

...FORECAST ISSUES...
FORECAST CHALLENGE FOR THIS CYCLE REVOLVES AROUND PRECIP CHANCES FOR
TOMORROW AND IN THE EXTENDED.

...SHORT TERM...
RECENT SATELLITE PICS SHOWING LOTS OF CU OUT THERE THIS AFTERNOON AS
MOISTURE BEGINNING TO INCREASE ON THE HEELS OF RETURN FLOW FROM THE
GULF.  MODELS IN GOOD AGREEMENT WITH THE UPPER LEVEL PATTERN ACROSS
NORTH AMERICA.  MODELS CONSISTENT FROM PREVIOUS RUN IN KNOCKING DOWN
RIDGE ACROSS THE EASTERN U.S. AS A SERIES OF WAVES MOVES ACROSS THE
NORTHERN TIER OF STATES.  AT THE SURFACE...HIGH PRESSURE WILL ANCHOR
ITSELF OFF THE SOUTHEAST COAST AND CONTINUE TO PUMP MOISTURE INTO
OUR AREA.  RECENT SAT AND RADAR PICS SHOWING TCU AND SOME STORMS
STARTING TO POP ACROSS TENNESSEE.  THIS ALONG A NICE DEWPOINT
GRADIENT AND WEAK TROF AXIS THAT HAS BEEN HANGING AROUND THE
SOUTHEAST FOR THE PAST SEVERAL DAYS.

FOR TONIGHT...WITH ACTIVITY STARTING TO POP TO OUR SOUTHWEST...WILL
CARRY A SLIGHT CHANCE OF PRECIP ACROSS THE SW ZONES.  EXPECT PATCHY
FOG TO ONCE AGAIN DEVELOP TONIGHT.  ON SUNDAY...ETA/AVN/META MODELS
TAKE WEAK TROF AXIS TO OUR SOUTH A MOVE IT A LITTLE FURTHER NORTH.
MODEL SOLUTIONS VARY ON AN EXACT LOCATION...BUT WITH INCREASING
INSTABILITY...NO CAP AND STEEP MID-LEVEL LAPSE RATES...SCATTERED
CONVECTION SHOULD HAVE LITTLE TROUBLE POPPING UP.  THUS...PLAN ON
CARRYING CHANCE POPS AT THIS TIME.  FOR MONDAY...WAA AT MID LEVELS
WILL BEGIN IN RESPONSE TO DEVELOPING CENTRAL PLAINS TROF.  THIS
SHOULD HELP STRENGTHEN THE CAP A LITTLE MORE AND SUPPRESS CONVECTION
A LITTLE BIT.  BUT FOR THE SAKE OF CONTINUITY STILL WILL CARRY
SLIGHT CHANCE POPS.  WILL LET LATER SHIFTS TAKE A LOOK AT THIS WITH
THE NEW MODEL RUNS.  FWC/MET/MAV NUMBERS ARE IN GOOD AGREEMENT AND A
BLEND WILL BE USED.

...EXTENDED...
MODELS SHOWING VERY GOOD CONTINUITY WITH UPPER LEVEL FLOW TAKING ON
A RIDGE WEST...CENTRAL U.S. TROF AND WEST ATLANTIC RIDGE THEN
FLATTENING OUT TO MORE OF A ZONAL PATTERN BY THE END OF NEXT WEEK.
SEVERAL WAVES WILL PINWHEEL THROUGH THE CENTRAL U.S. TROF THROUGH
THE PERIOD.  THE FIRST ONE WILL PASS BY ON WEDNESDAY.  AT THE
SURFACE...MODELS STILL BRING FRONTAL BOUNDARY THROUGH THE REGION.
HOWEVER...MUCH OF THE UPPER SUPPORT WILL HAVE ALREADY DEPARTED TO
THE NORTHEAST. HOWEVER...ENOUGH MOISTURE AND INSTABILITY WILL BE IN
PLACE TO KICK OFF SHOWERS AND THUNDERSTORMS.  FAST PACIFIC JET ROARS
INTO BACK SIDE OF CENTRAL TROF AND KICKS IT OFF TO THE EAST AND
BRINGS THE PATTERN BACK TO MORE OR LESS ZONAL.  AGREE WITH HPC
KEEPING NEXT FRONTAL BOUNDARY FURTHER NORTH AND WASHING IT OUT
BEFORE IT GETS HERE.  AS TO THE DETAILS TO THE FORECAST.  WILL
CONTINUE TO MENTION CHANCE OF SHOWERS/THUNDERSTORMS THROUGH THE
ENTIRE EXTENDED.  BEST CHANCES FOR PRECIP AGAIN WILL BE WITH THE
FRONTAL PASSAGE ON WEDNESDAY.  THU-SAT POPS WILL PRIMARILY BE
DIURNALLY DRIVEN IN NATURE.  NO REAL CHANGE IN TEMPERATURES WITH
LOWS IN THE MID TO UPPER 60S AND HIGHS OF 85 TO 90.

...PRELIM NUMBERS...

LOZ 64/87 64/87 0332
JKL 68/86 66/88 0332

.JKL...NONE.

JARVIS

=====================================================================
1035 AM EDT SAT AUG 10 2002

LATEST SFC AND 8H CHART THIS MORNING SHOWING A WARM FRONT/TROFF
LIFTING THRU THE NORTHERN PART OF THE CWA. 70 DEGREE DEWPOINTS
LURKING AS FAR NORTH AS BNA. TEMPS AND DEWPOINTS THIS MORNING RUNNING
A GOOD 5 DEGREES WARMER/HIGHER THAN YESTERDAY.

ZONES ON TARGET TODAY...HOWEVER BASED ON CO-OP REPORTS OF YESTERDAYS
HIGHS WILL RAISE TEMPS A CAT ACROSS THE CENTRAL ZONES...EXPECTING
HIGHS GENERALLY IN THE UPPER 80S TO AROUND 90. WILL HAVE TO WATCH
FOR A SLIGHT CHC OF A LATE AFTERNOON SHOWER NEAR THE TN BORDER WHICH
IS CLOSE TO A DEFORMATION ZONE/SFC TROFF AXIS ACROSS IN TN. FEEL
THIS WILL BE PRETTY ISOLATED THOUGH...SO WILL HOLD OFF ON
INTRODUCING INTO THE ZONES ATTM.

UPDATE OUT SHORTLY.

.JKL...NONE.

HALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:34 PM EDTSevere Thunderstorm WarningJKLJohnson41 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.